Alert archive / Massachusetts / Wind Advisories in 2023
Wind Advisory 12, NWS Boston/Norton, MA
NWS Boston/Norton, MA issued this wind advisory at Nov 26, 2023, 2:28 AM EST for 4 counties in Massachusetts. It took effect at Nov 27, 2023, 1:00 AM EST. It was in force for 6 hr.
The area
The counties it named.
The facts
- Issued
- Nov 26, 2023, 2:28 AM EST (07:28 UTC)
- In effect from
- Nov 27, 2023, 1:00 AM EST
- Expired
- Nov 27, 2023, 6:42 AM EST
- In force
- 6 hr
- Issued by
- NWS Boston/Norton, MA
Counties Barnstable County, MA, Dukes County, MA, Essex County, MA, Nantucket County, MA
The radar
The Boston radar (KBOX), 60 km from the middle of the area, began a volume at 07:28 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Brookhaven, NY (KOKX), launched 00:00Z, 7.5 hours before the alert went out and 223 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1900 m above ground
- 0-6 km bulk shear
- 41 kt
- 0-1 km storm-relative helicity
- 9 m²/s²
- 0-3 km storm-relative helicity
- 46 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
544 WWUS71 KBOX 260728 NPWBOX URGENT - WEATHER MESSAGE National Weather Service Boston/Norton MA 228 AM EST Sun Nov 26 2023 MAZ022>024-262100- /O.NEW.KBOX.WI.Y.0012.231127T0600Z-231127T1200Z/ Barnstable MA-Dukes MA-Nantucket MA- Including the cities of Chatham, Falmouth, Provincetown, Vineyard Haven, and Nantucket 228 AM EST Sun Nov 26 2023 ...WIND ADVISORY IN EFFECT FROM 1 AM TO 7 AM EST MONDAY... * WHAT...Southeast winds 20 to 30 mph with gusts up to 50 mph expected. * WHERE...Barnstable, Dukes and Nantucket Counties. * WHEN...From 1 AM to 7 AM EST Monday. * IMPACTS...Gusty winds could blow around unsecured objects. Tree limbs could be blown down and a few power outages may result. PRECAUTIONARY/PREPAREDNESS ACTIONS... Use extra caution when driving, especially if operating a high profile vehicle. Secure outdoor objects. && $$ For more information from the National Weather Service visit https://weather.gov/box
3 follow-up statements
980 WWUS71 KBOX 261957 NPWBOX URGENT - WEATHER MESSAGE National Weather Service Boston/Norton MA 257 PM EST Sun Nov 26 2023 MAZ007-270900- /O.EXA.KBOX.WI.Y.0012.231127T0600Z-231127T1200Z/ Eastern Essex MA- Including the city of Gloucester 257 PM EST Sun Nov 26 2023 ...WIND ADVISORY IN EFFECT FROM 1 AM TO 7 AM EST MONDAY... * WHAT...Southeast winds 15 to 25 mph with gusts up to 50 mph expected. * WHERE...Eastern Essex County. * WHEN...From 1 AM to 7 AM EST Monday. * IMPACTS...Gusty winds could blow around unsecured objects. Tree limbs could be blown down and a few power outages may result. PRECAUTIONARY/PREPAREDNESS ACTIONS... Use extra caution when driving, especially if operating a high profile vehicle. Secure outdoor objects. && $$ MAZ022>024-270900- /O.CON.KBOX.WI.Y.0012.231127T0600Z-231127T1200Z/ Barnstable MA-Dukes MA-Nantucket MA- Including the cities of Chatham, Falmouth, Provincetown, Vineyard Haven, and Nantucket 257 PM EST Sun Nov 26 2023 ...WIND ADVISORY REMAINS IN EFFECT FROM 1 AM TO 7 AM EST MONDAY... * WHAT...Southeast winds 20 to 30 mph with gusts up to 50 mph expected. * WHERE...Barnstable, Dukes and Nantucket Counties. * WHEN...From 1 AM to 7 AM EST Monday. * IMPACTS...Gusty winds could blow around unsecured objects. Tree limbs could be blown down and a few power outages may result. PRECAUTIONARY/PREPAREDNESS ACTIONS... Use extra caution when driving, especially if operating a high profile vehicle. Secure outdoor objects. && $$ For more information from the National Weather Service visit https://weather.gov/box
736 WWUS71 KBOX 270738 NPWBOX URGENT - WEATHER MESSAGE National Weather Service Boston/Norton MA 238 AM EST Mon Nov 27 2023 MAZ022>024-271000- /O.EXT.KBOX.WI.Y.0012.000000T0000Z-231127T1000Z/ Barnstable MA-Dukes MA-Nantucket MA- Including the cities of Chatham, Falmouth, Provincetown, Vineyard Haven, and Nantucket 238 AM EST Mon Nov 27 2023 ...WIND ADVISORY NOW IN EFFECT UNTIL 5 AM EST EARLY THIS MORNING... * WHAT...Southeast winds 25 to 35 mph with gusts up to 50 mph. * WHERE...Barnstable, Dukes and Nantucket Counties. * WHEN...Until 5 AM EST early this morning. * IMPACTS...Gusty winds could blow around unsecured objects. Tree limbs could be blown down and a few power outages may result. PRECAUTIONARY/PREPAREDNESS ACTIONS... Use extra caution when driving, especially if operating a high profile vehicle. Secure outdoor objects. && $$ MAZ007-271200- /O.CON.KBOX.WI.Y.0012.000000T0000Z-231127T1200Z/ Eastern Essex MA- Including the city of Gloucester 238 AM EST Mon Nov 27 2023 ...WIND ADVISORY REMAINS IN EFFECT UNTIL 7 AM EST THIS MORNING... * WHAT...Southeast winds 20 to 30 mph with gusts up to 55 mph. * WHERE...Eastern Essex County. * WHEN...Until 7 AM EST this morning. * IMPACTS...Gusty winds could blow around unsecured objects. Tree limbs could be blown down and a few power outages may result. PRECAUTIONARY/PREPAREDNESS ACTIONS... Use extra caution when driving, especially if operating a high profile vehicle. Secure outdoor objects. && $$ For more information from the National Weather Service visit https://weather.gov/box
745 WWUS71 KBOX 271142 NPWBOX URGENT - WEATHER MESSAGE National Weather Service Boston/Norton MA 642 AM EST Mon Nov 27 2023 MAZ007-271245- /O.CAN.KBOX.WI.Y.0012.000000T0000Z-231127T1200Z/ Eastern Essex MA- Including the city of Gloucester 642 AM EST Mon Nov 27 2023 ...WIND ADVISORY IS CANCELLED... Winds have fallen below wind advisory criteria. Westerly gusts to 25kt are still possible through the day today. $$ For more information from the National Weather Service visit https://weather.gov/box
What forecasters said that day
The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Boston/Norton, MA wrote its last area forecast discussion before this wind advisory went out at Nov 26, 12:49 AM EST, 1 hour 39 minutes earlier.
Area forecast discussion, Nov 26, 12:49 AM EST, 1 hour 39 minutes before
Area Forecast Discussion National Weather Service Boston/Norton MA 1249 AM EST Sun Nov 26 2023 .SYNOPSIS... High pressure supports a continued period of quiet weather through tomorrow evening. A coastal-low pressure system passes over southern New England tomorrow night into Monday with substantial rainfall. Rain chances then end by Monday afternoon. Blustery with below normal temperatures are then expected for midweek. Temperatures then gradually modify by late in the week, although they end up less below normal for the rest of the workweek. It is overall a dry week with our next chance for rain not appearing until late Friday or next weekend. && .NEAR TERM /UNTIL 6 AM THIS MORNING/... 630 PM Update: Clear, calm, dry air and cold low-level temps are a recipe for strong radiational cooling and temps have really tanked now after sundown. The coolest locations might surprise you, in that it is across Cape Cod where the coldest readings are currently being observed. It's 24 degrees at Hyannis! Seems this is taking place as an elongated sfc ridge axis extends across southern CT into SE New England. Temperature guidance has really struggled with this degree of radiational cooling in most places and we should continue to see temps fall further. Tried to show that a bit more using the bias-corrected RGEM which seemed to be the coldest guidance source available. Dewpoints in the mid teens seem to be a lower limit to how far temps could fall. Tranquil and dry, but quite chilly with lows in the teens to mid 20s, except around 30 in and around the Greater Boston area. Previous discussion: Tonight Mid-level ridge axis builds overhead with surface high pressure tonight. Light southwest winds and mostly clear skies should support efficient radiational cooling that will support wide spread low temps in the upper teens/low 20s across the majority of southern New England overnight. The exception will be at locations with a closer proximity to the relatively warmer ocean temperatures where low temps will be closer to the mid to upper 20s. && .SHORT TERM /6 AM THIS MORNING THROUGH 6 PM MONDAY/... Tomorrow High pressure continues to build east of the region tomorrow. This will allow return flow from the south/southwest to gradually advect a warmer air mass over southern New England throughout the day tomorrow. Low-level WAA will be weak initially with 925 hPa temps only climbing a degree or two between tomorrow morning and tomorrow afternoon. The warmer air from the south overrunning the cooler air mass currently in place will allow for increasing mid-level cloudiness throughout the day tomorrow. While temps will be warmer than what is being observed this afternoon, the increased cloudiness will limit high temperatures to the mid to upper 40s across most of the region. A few locations along the south coast may experience an earlier arrival of the warmer air mass that could allow surface temps to approach 50 before peak diurnal heating early tomorrow afternoon. Winds gradually increasing out of the south/southeast into tomorrow evening as a coastal low approaches from the south. Tomorrow Night A robust mid-level short-wave moving over The Great Lakes will support the development of a coastal-low pressure system that will allow for substantial precipitation over southern New England tomorrow night. Confidence is higher than usual with this event given strong agreement among hi-res and global ensemble guidance. Very dry air mass in place should keep things dry until around Midnight when higher PWATs approaching 1 inch will provide enough low-level moisture to support rainfall. This system will be rather progressive and should be out of the area by early Monday afternoon. Before that happens, expect 0.75 to 1.25 inches of new rainfall across the region with the higher amounts focused along the south coast. Accumulations gradually drop off moving inland where confidence in rainfall amounts is much lower. Still some time to iron out these details over the next 24 hours or so. Check back for an update with tomorrow morning's forecast package. && .LONG TERM /MONDAY NIGHT THROUGH SATURDAY/... Highlights: * Rain chances end Mon aftn as cold front moves offshore. * Below normal temperatures with blustery conditions expected through much of the week, although temperatures gradually modify after Wed night. Single digit wind chills Tuesday night north and west of I-95! * Dry week overall, with our next chance for significant precip not until late Fri or Sat. Details: Cold front from Sunday night will continue to progress eastward and offshore on Mon, with decreasing PoP for rain showers and also decreasing cloudiness into the afternoon. However the main story in this portion of the forecast period is a shot of unseasonably cold air that invades into the Northeast, peaking Tue and Wed, associated with a deep upper level trough that establishes itself over the Northeast by midweek. Forecast low-level temps at 925 and 850 mb (e.g. 925 mb temps around -6 to -9C) in fact are more typical of early January than late November. The pattern gradually modifies for late in the week, but all in all, below normal temps are expected to close out the month. Outside of first half of Monday, it is overall a dry weather pattern with our next chance for significant precip not appearing until late Fri or Sat. Monday looks to be the warmest day of the stretch with highs upper 40s to mid 50s before temps begin to slide for Monday night behind the cold front. This initial cold advection heralds the arrival of much colder air that sets its sights on New England by Tue and Wed. Besides contributing to high temps in the 30s on Tue and Wed, the cold low level air will lead to good mixing potential, so should also have NW gusts around 25 to 30 mph accompanying that midweek colder air. Because of the breezes, it may keep nighttime lows from really plummeting hard with mid teens to low-mid 20s low temps Mon and Tue nights. However it won't feel that way as forecast nighttime wind chill temps are around 10 to 15 above zero Mon night/Tue and single digits above zero Tue night/early Wed in interior locales. Could need to consider Gale headlines due to the degree of anticipated gustiness during the Tue period. 925-850 mb thermal trough then shifts NE and offshore by Wed night, allowing for gradual modification to temps a little less below normal in mid 30s to mid 40s. Despite the colder air, it is overall a dry weather pattern. I wouldn't discount periods of enhanced cloudiness or even an occasional snow flurry with nil accumulation around western MA, due to an active Lake effect pattern for midweek. But too uncertain to make a mention of PoP in the forecast and any flurries would probably be more miss than hit. A shortwave disturbance coming out of the central Plains later Fri or Sat should be our next chance for precip but specifics on that are still too uncertain. && .AVIATION /06Z SUNDAY THROUGH THURSDAY/... Forecast Confidence Levels: Low - less than 30 percent. Moderate - 30 to 60 percent. High - greater than 60 percent. 06z TAF Update: Through Today...High confidence in trends...lower confidence in timing. VFR with cigs 3-5k ft developing near the south coast 15-16z and spreading N to the MA Pike 18-20z. Areas of MVFR cigs along the immediate south coast and Cape/Islands this afternoon. S winds around 10 kt. Tonight...Moderate confidence. Conditions lowering to MVFR then IFR as rain overspreads the region from west to east 01-05z. Locally heavy rainfall developing after midnight across RI and eastern MA. Increasing SE winds across SE New Eng after midnight with a brief period of 35-40 kt gusts possible Cape/Islands. Monday...High confidence in trends. Improving to VFR in the morning as rain exits. Winds shifting to W with gusts 25-30 kt developing in the afternoon. KBOS Terminal...High confidence in trends. VFR through 00z. Deteriorating cigs after 02z. KBDL Terminal...High confidence in trends. VFR through 00z, but cigs 3-4k ft developing after 18z. Deteriorating cigs after 00z. Outlook /Monday Night through Thursday/... Monday Night: VFR. Windy with local gusts up to 30 kt. Tuesday: VFR. Windy with gusts up to 30 kt. Tuesday Night: VFR. Windy with gusts up to 35 kt. Wednesday through Thursday: VFR. Breezy. && .MARINE... Forecaster Confidence Levels: Low - less than 30 percent. Medium - 30 to 60 percent. High - greater than 60 percent. Tonight and Tomorrow High pressure supports relatively calm/tranquil conditions over the coastal waters through tomorrow with seas generally 1 to 3 feet and modest 5 knot southwest winds gradually increasing to 10 to 15 knots by late tomorrow afternoon out of the south east. Tomorrow Night Marine conditions deteriorate tomorrow night as a coastal-low pressure system moves over the coastal waters. 20 to 25 knot southeast wind gusts expected to develop over the south coastal waters with seas building to 4 to 6 feet. SCY headlines will likely be needed. Outlook /Monday Night through Thursday/... Monday: Low risk for Small Craft Advisory winds with local gusts up to 30 kt. Areas of rough seas. Chance of rain. Monday Night: Moderate risk for Small Craft Advisory winds with gusts up to 30 kt. Areas of rough seas. Tuesday: Strong winds with gusts up to 35 kt. Seas up to 5 ft. Slight chance of rain. Tuesday Night: Strong winds with gusts up to 40 kt. Areas of rough seas. Slight chance of rain. Wednesday: Moderate risk for Small Craft Advisory winds with gusts up to 25 kt. Local rough seas. Wednesday Night: Moderate risk for Small Craft Advisory winds with gusts up to 25 kt. Seas up to 5 ft. Thursday: Moderate risk for Small Craft Advisory winds with gusts up to 25 kt. Areas of seas approaching 5 ft. && .BOX WATCHES/WARNINGS/ADVISORIES... CT...None. MA...None. RI...None. MARINE...None. && SYNOPSIS...Loconto/RM NEAR TERM...Loconto/RM SHORT TERM...RM LONG TERM...Loconto AVIATION...KJC/Loconto MARINE...Loconto/RM
The office that day
Everything else NWS Boston/Norton, MA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Nov 26, 2:31 AM EST | Gale Warning | BOX | 28 hr | |
| Nov 26, 2:31 AM EST | Small Craft Advisory | BOX | 20 hr | |
| Nov 26, 2:42 AM EST | Coastal Flood Statement | BOX | Bristol | 30 hr |
Nearby
Wind Advisories in Massachusetts, 2023Every wind advisory in 2023
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.